Heartburn meds may lead to bone breaks
(5 June 2009: VIDYYA MEDICAL NEWS SERVICE) -- Older patients may have to pass on the heartburn drugs to spare their bones from fractures according to a new study.
According to a presentation at this year’s Digestive Disease Week 2009, even short-term use of popular acid-reducing heartburn drugs may raise the risk of hip fractures.
The increased risks appeared two years after patients started taking proton pump inhibitors such as Prevacid and histamine-2 receptor antagonists, or H2RAs, such as Zantac and Tagamet. Other proton pump inhibitors include popular brands such as Nexium, Prilosec, Protonix, and Aciphex.
The study suggests long-term use of proton pump inhibitors -- for at least five years -- may raise the risk of hip fractures.
Dr. Douglas Corley, who led the study, said in a statement, “The increased risk with short-term use of acid-suppressing drugs suggests that even relatively brief periods of use may be associated with increased risk of hip fractures.” Dr. Corley advises patients taking acid blockers to continue treatment at the lowest effective dose, but people at risk of osteoporosis should talk to their doctor about other treatment options.
For the study, Dr. Corley and colleagues analyzed data on nearly 40,000 patients taking acid-reducing drugs, and compared them to more than 130,000 patients not taking the drugs. People aged fifty to fifty-nine who had been on proton pump inhibitors for more than two years had the biggest increase in fracture risk with taking the drugs, they said.
The findings come as no surprise to bone expert Warren Levy, PhD, and CEO of Unigene Laboratories, who notes that there have been reports during the past few years suggesting that the use of certain proton pump inhibitors for more than five years to treat gastric reflux may be associated with increased fracture risk. Just last August, a Canadian study found that long-term use of proton pump inhibitors quadrupled the risk of a hip fractures.
“This new study suggests that such a link may begin earlier, even within two years. Some investigators have speculated previously that the association between PPI products and osteoporosis may result from poor absorption of calcium through the stomach,” says Dr. Levy.
According to Dr. Levy, since certain forms of calcium do not dissolve easily in the stomach, and acidic conditions can enhance the dissolution of calcium, it has been suggested that the reduction in stomach acid caused by PPI drugs may result in poor calcium absorption.
“Although more work needs to be done to confirm this finding, this study suggests that people with, or at risk for, osteoporosis should speak with their physicians regarding the use of PPI products even for shorter periods of time,” advises Dr. Levy, whose team is developing osteoporosis medications to prevent bone loss, promote bone growth and a surgical procedure, called Site-Directed Bone Growth (SDBG), that may help prevent and treat bone fractures. The SDBG technology, jointly invented in collaboration with Dr. Agnès Vignery at the Yale School of Medicine, is designed to facilitate and accelerate bone growth at precisely targeted locations in the body using a simple surgical procedure that can be performed on an outpatient basis with minimal invasiveness.
Return to Vidyya Medical News Service for 5 June 2009
© Vidyya. All rights reserved.
Information appearing on the Vidyya Medical News Service is not intended as a substitute for professional medical care. Seek professional medical help and follow your health care provider's advice.
Interested in subscribing to our daily e-mail newsletter? Send an email to Vidyya@vidyya.com with the word subscribe in the subject field.